Translator Disclaimer
2016 Heavy traffic queue length behavior in a switch under the MaxWeight algorithm
Siva Theja Maguluri, R. Srikant
Stoch. Syst. 6(1): 211-250 (2016). DOI: 10.1214/15-SSY193

Abstract

We consider a switch operating under the MaxWeight scheduling algorithm, under any traffic pattern such that all the ports are loaded. This system is interesting to study since the queue lengths exhibit a multi-dimensional state-space collapse in the heavy-traffic regime. We use a Lyapunov-type drift technique to characterize the heavy-traffic behavior of the expectation of the sum queue lengths in steady-state, under the assumption that all ports are saturated and all queues receive non-zero traffic. Under these conditions, we show that the heavy-traffic scaled queue length is given by $(1-\frac{1}{2n})||\sigma||^{2}$, where $\sigma$ is the vector of the standard deviations of arrivals to each port in the heavy-traffic limit. In the special case of uniform Bernoulli arrivals, the corresponding formula is given by $(n-\frac{3}{2}+\frac{1}{2n})$. The result shows that the heavy-traffic scaled queue length has optimal scaling with respect to $n,$ thus settling one version of an open conjecture; in fact, it is shown that the heavy-traffic queue length is at most within a factor of two from the optimal. We then consider certain asymptotic regimes where the load of the system scales simultaneously with the number of ports. We show that the MaxWeight algorithm has optimal queue length scaling behavior provided that the arrival rate approaches capacity sufficiently fast.

Citation

Download Citation

Siva Theja Maguluri. R. Srikant. "Heavy traffic queue length behavior in a switch under the MaxWeight algorithm." Stoch. Syst. 6 (1) 211 - 250, 2016. https://doi.org/10.1214/15-SSY193

Information

Received: 1 July 2015; Published: 2016
First available in Project Euclid: 16 November 2016

zbMATH: 1356.60146
MathSciNet: MR3581000
Digital Object Identifier: 10.1214/15-SSY193

Subjects:
Primary: 60K25, 90B15

Rights: Copyright © 2016 INFORMS Applied Probability Society

JOURNAL ARTICLE
40 PAGES


SHARE
Vol.6 • No. 1 • 2016
Back to Top